What Is A Lethal Dose Of Dilaudid (Hydromorphone)?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Dilaudid is a prescription opioid used to treat moderate to severe pain with around-the-clock extended-release pills. If not properly monitored, a Dilaudid overdose can result in death.

What Is The Lethal Dose Of Dilaudid?

There is no known lethal dose of Dilaudid, known by its generic name as hydromorphone. Deaths have occurred at varying levels of hydromorphone.

Cases in which hydromorphone was the only substance in a person’s system ranged in concentration from 77 to 2684 nanograms per milliliter (ng/mL).

Learn more about the lethal dose of commonly abused drugs

Finding The Lethal Dose Of Dilaudid (Hydromorphone)

The recommended dosing for Dilaudid is 1 to 4 mg every four to six hours for pain. It would likely take a high dose of Dilaudid to result in death, though it is possible.

The toxicity of Dilaudid (hydromorphone) depends on a few factors, such as:

  • tolerance
  • cross-tolerance
  • the route of administration

Dilaudid belongs to a class of drugs called opioid analgesics, prescription medications used to treat moderate to severe pain.

The medicine is available in an extended-release tablet and is meant for those who need 24-hour pain relief.

Hydromorphone works by altering the way that the brain and nervous system respond to pain.

Mixing Morphine And Hydromorphone Can Have Lethal Results

Hydromorphone is about five to seven times more potent than morphine, so adverse reactions will occur at lower concentrations than with morphine.

There is a case series by a group of researchers that analyzed the deaths of eight individuals aged 19 to 91 years who ingested morphine and hydromorphone.

Most of these cases involved errors in prescribing, administering, monitoring, and other medical factors.

Additionally, a 2012 survey of over 3,000 health care workers found that there’s a lack of knowledge surrounding opioid dosage calculations.

This deficit in education on the proper dosages can lead to many serious and fatal incidents involving hydromorphone.

Know The Signs Of A Dilaudid Overdose

Being aware of the warning signs of a Dilaudid overdose is extremely important, especially if you or someone you love use the medication.

Here are warning signs of a Dilaudid overdose to look out for:

  • difficulty breathing
  • slow breathing
  • muscle weakness
  • drowsiness
  • unable to respond or wake up
  • slow or stopped heartbeat
  • cold and clammy skin

Getting Treatment For A Dilaudid Addiction

From 1999 to 2019, nearly half a million people died from an opioid overdose.

If you or a loved one are struggling with Dilaudid or another opioid, you’re not alone.

Call our helpline today to learn about the range of treatment options for opioids, including detox, outpatient rehab, and medication-assisted treatment (MAT).

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400